Chances are you’ve taken a natural therapy in your lifetime. It could be a multivitamin from the supermarket, some vitamin C at the sign of an oncoming cold, a natural digestive aid from the health food store or some supplements you were prescribed by a naturopath. You might have swallowed them down without a second thought, but as with any decision when it comes to your health, it’s important to stop and ask: is this safe for me?
Natural doesn’t equal safe
Natural therapies are often considered safe and harmless because they are ‘natural’. However, this is simply not the case, explains Jean Hailes naturopath Sandra Villella. “Just as there are risks and unwanted side effects to conventional medical treatment such as painkillers and prescription drugs, there can be risks and unwanted side effects to natural therapies,” she says. Generally the risks are smaller when it comes to natural therapies, but they are real and need to be respected.
What the World Health Organization says
The World Health Organization (WHO) has guidelines on the safety of some natural therapies known as ‘traditional medicines’. WHO acknowledge that if a therapy has been traditionally used in a culture over many generations (such as in traditional Chinese medicine, Ayurvedic medicine or Australian Indigenous medicine) and it has not been reported as dangerous, then its use should not be restricted in the present day. In the case that new evidence comes to light that suggests the therapy might be harmful, a review of the risks and benefits of the therapy would be conducted.
Assessing the risk
The risks in taking any kind of medication, be it a natural therapy or otherwise, depend on many factors: your health, your age, whether you are male or female, and how the therapy is being used. There is also the risk that you may be allergic to the medication, or have an individual response to the medication than is otherwise expected.
“It’s important to remember that individuals can respond differently to the same therapy, so what worked well and was safe for your friend or family member may not work well or be safe for you,” says Sandra.
When it comes to unwanted side effects of natural therapies, some reactions can be predicted and are based on how the therapy is known to act in the body. An example of a predictable reaction is the herbal medicine St John’s Wort (Hypericum perforatum) which is widely used for the treatment of depression. St John’s Wort is known to interact with certain prescription drugs such as antidepressants, HIV medication, some heart medications and the oral contraceptive pill (the Pill), reducing the effects of these medications.
“Taking both St John’s Wort alongside these medications can endanger your health, as suddenly you are not receiving the required dose of that medication,” says Sandra. For this reason, careful consideration of all current medications and other factors is needed before taking this natural therapy.
Case study: hot flushes and herbal medicine
There are also reactions that cannot be predicted and are based on an individual’s response to the natural therapy. An example of this type of reaction is the rare cases of liver damage that have been associated with the herbal medicine Black Cohosh (Cimicifuga racemosa), which is often used in menopause treatment for hot flushes. Worldwide, there have been 69 reported individuals who were taking this herb and experienced liver damage.
Here is an in-practice example provided by Sandra that illustrates an important point about the safety of natural therapies and Black Cohosh specifically:
Mrs M was experiencing menopausal hot flushes. She was taking an over-the-counter product which contained Black Cohosh and this product had been helping. The GP however is unhappy with her taking Black Cohosh because of the association with liver damage. The GP suggests she make an appointment with a qualified naturopath to discuss this treatment or alternatives. Mrs M stops taking the Black Cohosh product, her hot flushes return, and she makes an appointment to come and to see Sandra.
Sandra explains her response and actions:
This is an example of where some information (rare cases of liver damage associated with Black Cohosh) has been misinterpreted, and then an evidence-based therapy (which had been helping the patient) has been stopped.
In the appointment, I explained to Mrs M that expert committees, both internationally and in Australia by the regulating body for all medicines, the Therapeutic Goods Administration (TGA), found that only 2 out of 69 cases of liver damage were probably related to Black Cohosh, and the most recent review further narrowed it down to just one case.
I went on to explain that given many women use Black Cohosh and that the number of liver reactions is very rare, the TGA says that Black Cohosh can be used; however, all medicines containing Black Cohosh must carry a warning statement on their label.
Mrs M then felt very happy to go back to taking her Black Cohosh again. When I saw her again she told me her hot flushes were under control and she was happy.
As you can see from this example, it’s important that natural therapists and medical practitioners work together for the benefit of the patient. Where possible, your health professionals should be in communication with one another when it comes to your health. If you are taking any natural therapies, it is important to tell your GP and give them a full picture of what you do to manage your health.
All natural therapies, from pills and powders to prescribed supplements, should be regarded as ‘medicines’. Although they are generally considered safer than pharmaceutical medicines, and have been widely used with fewer side effects, natural therapies should still be treated like any therapy, and taken with full and accurate knowledge of their risks and benefits. Ideally, your natural therapy products should be prescribed and managed by a qualified health practitioner who is trained in their use.
Published with the permission of Jean Hailes for Women’s Health
1800 JEAN HAILES (532 642)